My 10 year old is on Ritalin slow release, he has 1 melatonin to sleep, he is waking every night at the moment at 2am by anything the cat, his pillow, I think it's the Ritalin keeping him awake, he cries because he can't sleep the poor kid is exhausted. I have never liked giving him Ritalin nz do don't like what it does to him but if he goes to school without it he gets into trouble , looses friends & I don't want to go back to that all over again, it's heartbreaking to watch hmm struggle with sleep when he's always been such I good sleeper, if I let him sleep in I have to wake him at 10am so does anyone have any suggestions?

MOST HELPFUL POSTS

Guest - posted on 05/21/2014

460

0

26

The easiest solution is to ask his doctor to put him on original formula Ritalin (Methylphenidate). It will only last 4 hours, so he will need a second dose from the school nurse about lunch time, which will last him through his homework hour, but be out of his system well before bedtime, eliminating the insomnia issue, but perhaps making your evenings a little more difficult. You said you didn't like him on the medication though, so it might be a win/win.

There are A LOT of insomnia issues among children using the slow release stimulant formulas (Concerta, Ritalin LA, etc.). The chemistry in their developing bodies doesn't always work to process the slow release as it should, resulting in stimulants affecting the children well into the night. The Melatonin will help him FALL to sleep, but will not help him stay asleep. You can ask your doctor about giving him a second melatonin at 2am if you don't think your son can handle getting the second dose from the school nurse, but I wouldn't recommend that because his sleep is still being interrupted, and it may leave him groggy the next day which, when combined with the Ritalin can cause anxiety and other emotional instability and upset.

Another option is to ask your doctor to consider a non stimulant treatment (Strattera). Generally speaking, non stimulant treatment is considered less effective than stimulant treatments for ADHD, but they do work for many people who experience difficult side effects or who are not affected by stimulants. You mentioned that you did not like what the medicine does to your son (I am assuming they zap his creativity and wit along with the excessive energy). A non stimulant might allow him to retain more of his inherit personality while still slowing the excessive flow of clutter in his mind and suppressing some of the excess physical energy. Keep in mind if you do decide to try a non stimulant, they do not work the same way as the stimulants you are used to. You have to very gradually build up the drug in his system, and it can take up to two months to see any effect, and you must start with a low dose that will be gradually increased over several weeks or months.

1 Comment

View replies by

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms